The doctor gave me the following taper schedule for gabapentin that was taken at a dose of 1800 mg for 9 weeks. First two weeks: Taper by 300 mg for 5-7 days. At the end of 2 weeks, I would be at 1200 mg divided 3 times daily Second two weeks: Taper off another 300 mg 5-7 days. At the end of these two weeks, I would be at 600 mg. Continue for next two weeks to taper off 300 mg. Last week, take one 300 mg until finished for a total taper time 5-6 weeks.Does this sound appropriate?
Gabapenin is in the anticonvulsant class of drugs. It is officially approved for the treatment of seizures and postherpetic neuralgia (complication of shingles). However, gabapentin has many off label uses. An off-label use is when a drug is used for an unapproved indication and has not been approved by the FDA for that indication. Social anxiety disorder is one of those off-label uses.
The question of what is a proper taper schedule has not been adequately studied or defined. Gabapentin's package insert only mentions the following, when used in the treatment of seizures:
"If Neurontin dose is reduced, discontinued or substituted with an alternative medication, this should be done gradually over a minimum of 1 week (a longer period may be needed at the discretion of the prescriber)."
It is common that most prescribers recommend tapering schedules that last for more than one week however as the best way to prevent gabapentin withdrawal is to slowly taper (i.e. decrease) your dose over an extended period of time.
Studies that are available mainly have focused on the withdrawal schedule for the use of seizures also. One article looked at previous studies, mainly of children, and found no difference in the occurrence of rebound seizures whether it was a rapid taper of less than 3 months or a long taper of 9 months or more.
Other studies however, conclude that some individuals (such as those with seizure disorders) may need to be tapered over weeks or months to be safe.
One of the main concerns of stopping gabapentin when not using for seizures, is the occurrence of withdrawal symptoms. Withdrawal symptoms of gabapentin can mimic those of alcohol withdrawal symptoms including the following:
- Irritability and agitation
- Nausea and diarrhea
- Flu-like symptoms
- Mental status changes
One study documented the apparent withdrawal symptoms of a patient after stopping gabapentin abruptly. The symptoms appeared after 2 days and were only resolved after gabapentin was taken again. When dose reductions occur, withdrawal symptoms are most likely to present within the first 1 to 2 days. Any change in mental status, mood and general health status should be reported to your doctor or other health care provider immediately. It may be the doctor will just need to adjust your taper schedule to more slowly stop taking the drug.
In conclusion, there is no set way to taper gabapentin. What studies do exist mainly focus on the withdrawal recommendations for the treatment of seizures. There is documentation that abrupt withdrawal of gabapentin (less than 1 week) can result in a patient experiencing withdrawal symptoms. A withdrawal schedule lasting more than one week seem appropriate and certainly depends on the individual and the prescribers discretion.
When tapering, should any change in mental, mood or general health status occur, your doctor or other primary health care provider should be consulted.